Cholesterol and Statins

Results from a blood test brought to light that I have a slightly raised cholesterol level. I was asked to attend an appointment at the doctor's surgery to discuss these results with a nurse. She told me that she was giving me a prescription for statins. When I mentioned that I had PBC she told me she had never heard of it.

I am now a little anxious that somebody with no knowledge of my medical history is prescribing statins for me. Does anybody know whether it will be safe for me to take these tablets with my liver condition as, after all, all medicines are processed through the liver.

I would be grateful for any advice x

8 Replies

oldestnewest
  • I have PBC and take statins 3x week. Gastro Dr. Said it was more important for me to get cholesterol lowered . Primary care Dr. had taken me off them due to PBC and cholesterol was ok. Cholesterol went up some when stopped taking them and my Gastro disagreed with me being taken off. I take 3x a week only because more causes muscle aches in my legs, which is a side effect statins can cause,

  • Ho MoPo,

    I was put on statins after a heart attack. Eventually had to stop after being found to have pbc. Although the liver specialist was happy for me to have the statins, they had such a bad effect on my liver that I had to stop.Maybe make sure your gp knows you're on them and that you have blood tests for liver function,which I think will be standard anyway.

    I am on fenofibrates now,not quite as effective but have improved cholesterol slightly.

  • Hi MoPo

    I have been on statins for quite a few years at 10mg a day. I have family history of heart disease and was prescribed this drug before my PBC diagnosis. I am lucky that I do not suffer any of the side effects, other than weak wrists, that can come from taking statins.

    It is, apparently, normal for patients with PBC to have a higher than normal cholesterol level however as with all medication we have to weigh up the benefits against the dis-benefits.

    As you are concerned would it be a good idea to have a chat with the GP (assuming you are in the UK), maybe just a telephone consultation would give you a chance for clarification. Otherwise if you are soon to have an appointment with your specialist it may be worth waiting until you can chat with him/her.

    Heart UK has a good article on lowering cholesterol. Depending on how "slightly" your cholesterol is raised you may be able to lower it by changing your diet.

    heartuk.org.uk/cholesterol-...

    I think there was an article by Professor Neuburger in the Bear Facts Magazine which talks about the use of statins but it was a while ago and unfortunately I cannot remember which edition. If you have joined the PBC Foundation (free to join link above) you can access back copies of the magazine in the members section.

    Let us know how you get on.

  • Hi again MoPo

    I have just been looking on the PBC Foundation web site and in their compendium on page 42 there is a list that may reassure you. It sites simvastatin as being used for the treatment of high cholesterol.

    This may be better than trying to find the article I mentioned in a previous answer.

    :-)

  • Hi MoPo

    Bear in mind that there are side effects with some statins. I took two brands of statins which did not agree with me, causing aching muscles, etc. I have been on Rosuvastatin for several years without any side effects.

  • MoPo, I have not been diagnosed with PBC yet,having an ultra sound next week. I was put on Lipitor after blood tests showed high cholestrol and high blood pressure. I started on 40 mg in June this year. I felt horrible aches and pains,especially in legs. I called my doctor,he said add supplement of CoQ10, and continue until I saw him in 6 weeks. After 6 weeks I felt so weak in my leg muscles I could hardly walk. Dr. did new blood tests ALP elevated to 389,ALP, AST also elevated he said stop statins,go for an ultra sound of liver. I changed doctors, could not get into new one until 3 months later,when he did blood work all enzymes were normal after stopping the Lipitor. After reading side effects of statins I realize I definitely had a severe reaction to them.. I have talked with many since that time who say they would NEVER TAKE STATINS,I am now one of them. Do your research on them,hope all goes well for you.

  • Hi Mo Po

    I also had slightly raised cholestral level when i was first diagnosed, it was 225. Both my GP and my hepatologist thought it best to wait to see the effects of Urso before prescribing statins, even though i had a family history of heart disease. They felt tackling the PBC and "resting" the liver were the primary concerns, and since PBC untreated often leads to elevated cholesterol levels, statins might not be required if the Urso did its job. And it did. Within 3 months, my level dropped by to173. But every body is so different, and responses to meds are so varied, it is hard to recommend to you to follow my path. I do worry about your docs lack of knowledge of our shared disease...are second opinions available to you?

    Hope 2017 brings all the best to you!

  • I would stay away from statins. Read this article. mayoclinic.org/diseases-con...

    Instead, eat oats like Cheerios, oatmeal and oatnut bread with every meal.

    webmd.com/cholesterol-manag...

    drdavidwilliams.com/foods-t...

You may also like...